Every time I need to reinstall my Mac, which has happened more often than I would have guessed, there are certain terminal commands I need to look up. Continue reading “Terminal Commands”
The goal here is to start teaching clinical reasoning on day 1 of medical school. Though the students don’t yet have the medical knowledge to apply, I bet they can learn the process. Continue reading “Clinical Reasoning (1st draft)”
The October edition of EM-RAP had a great section on how to write good discharge instructions. This is not the pre-printed stuff that comes with the EMR but instructions written specifically for each patient. I modified my DCI (discharge instruction macro) to make those points more obvious.
You have been diagnosed with ***, this is ***. Your evaluation in the emergency deparmtent was significant for ***. 1. FOLLOW-UP: Please see your primary doctor within a week. If you do not have a primary doctor, call the number above to arrange to establish a relationship with a doctor. Your condition may change and so it is important to have your condition re-assessed. 2. RETURN IF: Please return immediately if you get worse, if you don't get better, if your symptoms change, if you have any new or concerning symptoms. If your symptoms change, then we need to reassess potential causes. 3. MEDICATIONS: You have been prescribed ***. Take the medicines as described in the instructions provided by teh pharmacy. In taking this medicine, you should note ***.
It is also useful to build some specific macros for things that come up often (e.g., more than once). For example, for Levaquin.
the antibiotic LEVAQUIN is associated with tendon rupture in some patients. Please rest from strenous activity while on this medication. If you have questions, ask your doctor or pharmacist.
Or for narcotic medications.
the pain killer NORCO has an opioid mixed with Tylenol. The opioid can make you drowsy, even to the point of stopping breathing. Do not opeate heavy machinery, drive or perform any potentially dangerous tasks while on this medicine. Also do not take it with other sedating substances like alcohol or even Benadryl. The medicine also contains Tylenol, so do not take any othe Tylenol containing products while on this medication. You can run the risk of severe liver damage. If you have questions, ask your doctor or pharmacist.
I also make a practice of talking to every patient before they leave to explain the instructions. I dont typically document that conversation, but it is a good habit. Include the following in the ED COURSE SUMMARY macro.
Additional discharge verbal instructions were given and discussed with the patient. Patient had the opportunity to ask questions and these were answered.
ALTE has been deprecated and replaced with BRUE. Apparent Life-Threatening Events scared parents and led physicians to unnecessary testing. The American Academy of Pediatrics has issued the following guideline.
BRUE ==== STEP 1: Meets DEFINITION of BRUE - BRIEF: less than 1 minute episode - RESOLVED: back to baseline/normal - UNEXPLAINED: no other etiology (no URI, vomiting, etc) - EVENT: - cyanosis or pallor (not erythema) - absent, decreased or irregular breathing - marked change in tone - altered level of responsiveness - in a normal child, less than 1 year old STEP 2: Stratify as LOW risk - more than 60 days old - full term (gestational age more than 32w) - 1st event and not in clusters - less than 1 minute - no CPR by *trained medical provider* - no concerning features on H&P STEP 3: Consider TREATMENT options for LOW risk - SHOULD DO: educate care giver, shared medical decision making regarding can-do items, CPR training for parents - CAN DO: pertussis testing, ekg, serial observation, pulse oximetry - DONT HAVE TO DO: admit, viral PCR, glucose, HCO3, lactate, Hgb, CT head (unless judgement says differently), UA - SHOULD NOT DO: WBC, CSF, Cx, BMP, urine organic acids, CXR, echo, EEG, GERD tests, H2 blockers, anti-epileptics, no home monitoring HIGH risk patients consider - abuse - cardiac arrhythmias (family history of sudden death) - infection (URI Sx) - others guided by context
- Tieder JS, Bonkowsky JL, Etzel RA, Franklin WH, Gremse DA, Herman B, Katz ES, Krilov LR, Merritt JL 2nd, Norlin C, Percelay J, Sapién RE, Shiffman RN, Smith MB; SUBCOMMITTEE ON APPARENT LIFE THREATENING EVENTS. Brief Resolved Unexplained Events (Formerly Apparent Life-Threatening Events) and Evaluation of Lower-Risk Infants: Executive Summary. Pediatrics. 2016 May;137(5). https://www.ncbi.nlm.nih.gov/pubmed/27244836
Used to risk stratify patients for further cardiac workup in the ER according to risk of major adverse cardiac events (MACE).
History 2: highly suspicious 1: moderately suspicious 0: slightly or non-suspicious ECG 2: significant ST-depression 1: non-specific repolarization 0: normal Age 2: > 65 years old 1: 45-65 years old 0: < 45 years old Risk Factors (DM, recent smoker <1m, HTN, HLP, fam Hx, obesity) 2: 3+ risk factors (or prior CAD) 1: 1-2 risk factors 0: none Troponin 2: 3x normal limit 1: 1-3x normal limit 0: < normal limit LOW: 0-3 → 1.7% to 2.5% MACE over next 6 weeks (discharge home) MED: 4-6 → 16.6% to 20.3% MACE over next 6 weeks (observation) HIGH: 7-10 → 50.1% to 72.7% MACE over next 6 weeks (early invasive strategies) According to University of Maryland Shared Decision Making program for low risk chest pain, additional ECG and troponin testing can decrease low risk group to approximately 1.7% MACE. Stress testing brings it down to 1%.
- Backus BE, Six AJ, Kelder JH. Risk scores for patients with chest pain: evaluation in the emergency department. Current cardiology …. 2011.
- Backus BE, Six AJ, Kelder JC, et al. A prospective validation of the HEART score for chest pain patients at the emergency department. Int J Cardiol. 2013;168(3):2153-2158. doi:10.1016/j.ijcard.2013.01.255.
- Six AJ, Backus BE, Kelder JC. Chest pain in the emergency room: value of the HEART score. Neth Heart J. 2008;16(6):191-196.
Remember that Oxygen Delivery is composed of two parts:
What is Shock?
[Oxygen Delivery] = [Oxygen Content] [Cardiac Output]
In the first video, let’s go over problems with that second part: cardiac output.
How can cardiac output go wrong? All of these can lead to decreased cardiac output.
- Cardiac: problems with the PUMP. The heart won’t push blood forward.
- Blood vessels: problems with the PIPES. The blood vessels are causing either obstruction to flow or are so massively dilated that blood just pools within or leaks out.
- Fluid volume: problems with the TANK. There’s not enough fluid to pump around.
The commonly taught categories of causes of cardiogenic, obstructive, distributive and hypovolemic fit into the above three physiologic groups.
How do you diagnose shock?
You can recognize shock by hypoperfusion of organ systems. So you’ll find measured blood pressure is low. Also, decreased blood flow to the
- kidneys leads to decreased urine output
- brain leads to altered mental status
- skin leads to cyanosis.
Remember that H&P are the best diagnostic tools we have. So search for potential signs and symptoms for diseases of the pump, pipes or tank. Ultrasound (the RUSH protocol) is very helpful as well. Treatment depends on identifying the cause.
How do you treat shock?
Treatment depends on the cause of hypoperfusion.
- PUMP problem? Maybe you need an inotrope or other cardiac support
- TANK problem? Then fill up the tank. Use whatever fluid you need, but remember crystalloid doesn’t carry oxygen.
- PIPE problem? Then, assuming you have a full tank, you need a pressor.